MAUDE Adverse Event Report: CELONOVA BIOSCIENCES, INC. COBRA PZF; STENT CORONARY DELIVERY SYSTEM

CELONOVA BIOSCIENCES, INC. COBRA PZF; STENT CORONARY DELIVERY SYSTEM
Catalog Number 170-03-35012
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Failure to Advance (2524); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Angina (1710); Bradycardia (1751); Cardiac Arrest (1762); Death (1802); Low Blood Pressure/ Hypotension (1914); Ischemia (1942); Myocardial Infarction (1969); Occlusion (1984); Pulmonary Edema (2020); Vasoconstriction (2126); Ventricular Fibrillation (2130); Ventricular Tachycardia (2132); Foreign Body In Patient (2687)
Date of Event 02/23/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
The delivery system was received without its stent.Visual, dimensional, and functional analysis was performed on the returned delivery system.The returned device did not exhibit manufacturing deficiencies that could have contributed to the dislodgement.A review of the lot history record (lhr) was performed.There were no non-conformances observed for this lot that and the lot conforms to its predetermined specifications and requirements, including for stent retention.A review of instructions for use (ifu) was conducted.Inability to cross, stent dislodgement, hypotension, myocardial infarction, and death are listed in the ifu as known potential adverse events.Investigation is not yet complete.A follow-up report will be submitted with any additional relevant information.
 
Event or Problem Description
On (b)(6) 2018, a high-risk bleeding patient (history of prior bleeding issues) with multivessel disease noted in the right coronary artery, left main, left anterior descending, and left circumflex coronary arteries presented for percutaneous coronary intervention (pci) procedure for treatment of a lesion (>90% calcified) in the ostial left circumflex (lcx).After positioning a guide catheter (gc) close to the lesion, with 90-degree take-off, the physician attempted treatment via right radial access with a 0.8mm spectronetics laser atherectomy catheter, but the device was unable to cross and was withdrawn after approximately 20 minutes of crossing attempts.The physician next attempted to cross the calcified lesion using a 3.50x12mm cobra pzf stent delivery system.Pre-dilation was not attempted.Despite multiple attempts, the device was unable to cross against the resistance in the lesion.Upon quick withdrawal of the stent delivery system, the physician observed that the stent was no longer on the balloon.The gc and guidewire were then withdrawn as a single unit to determine if the stent was inside of the gc, but it was not found there.The physician also removed the access sheath but could not locate the stent.After regaining access, the stent was visualized on fluoroscopy to be located close to the lesion (i.E., distal end of the stent was touching the target lesion).Reportedly, the stent had either become caught on vessel calcium or the gc due to the 90-degree take-off.The patient was stable at that time.A snare device was advanced to retrieve the dislodged stent at which time the patient's blood pressure and heart rate suddenly dropped.The patient experienced myocardial infarction (mi) and went into cardiac arrest.The pci was interrupted by the physician in an effort to resuscitate the patient.Resuscitation efforts were unsuccessful and the patient expired the same day.Additional information has been requested for further investigation.
 
Additional Manufacturer Narrative
(b)(4).The delivery system was received without its stent.Visual, dimensional, and functional analysis was performed on the returned delivery system.The proximal strain relief was bowed / bent, which may have occurred due to difficulty crossing the lesion and/or occurred during repackaging for return shipment.Hydrophilic solution was visualized on the device, confirming that lack of lubricity was not a factor in the inability to cross.Balloon folds were not tightly folded and the balloon appeared to be slightly flattened, indicating that the device may have been inflated at some point with negative pressure subsequently drawn or balloon was manually handled/unfolded after withdrawal.Pillow/stent marks were visible on the balloon, indicating that the stent was firmly crimped on the balloon between the markers prior to dislodgement.Evaluation of the returned device did not determine manufacturing deficiencies that could have contributed to the dislodgement.A review of the lot history record (lhr) was performed.There were no non-conformances observed, indicating that the lot conforms to its predetermined specifications and requirements, including stent retention.All stent delivery systems are 100% visually inspected online for stent placement.Additionally, a sampling of units is destructively tested to verify stent dislodgement force.A review of received cine images was conducted by celonova biosciences medical affairs.The angiogram received from the site included the diagnostic and part of the intervention.The laser catheter was observed in the left main attempting crossing of the lcx ostium.However, the intervention with cobra pzf stent attempting to cross the lesion or the removal of the stent system were not imaged.The dislodged stent was observed in the left main with the guide wire under the stent.A review of instructions for use (ifu) ifu las 0719-01 (rev.F) cobra pzf stent ifu was conducted.Vessel spasm, occlusion, angina, ischemia, hypotension, ventricular tachycardia and fibrillation, resultant pulmonary edema, and death are listed in the ifu as known potential adverse events.The investigation determined that while a definitive conclusive cause is not able to be assigned to the reported complaint, the patient had advanced coronary artery disease with diabetes type 2 the reported advancement difficulty and stent dislodgement appear to be related to circumstances of the procedure, including severe calcified, restrictive lesion, and coronary angulations.Based on the information reviewed, there is no indication of a product quality issue with respect to manufacture, design, or labeling; there is no evidence of a device deficiency.
 
Event or Problem Description
Subsequent to the initial filed medwatch report, additional information was received, resulting in the following revised event description: a (b)(6) male presented with a medical history of angina pectoris with multivessel disease, type 2 diabetes, peripheral vascular disease, chronic renal disease, osteomyelitis in the foot, benign prostatic hyperplasia (bph) with minimal invasive surgery performed (date not stated) and polyneuropathy.In (b)(6) 2017, he was recommended for coronary artery bypass surgery (cabg).In (b)(6) 2017, the patient sought a second opinion.A review of his prior angiogram showed significant lesion in the ostium of the left circumflex (lcx) and subsequently, percutaneous coronary intervention (pci) was recommended after addressing his bph surgery to minimize his risk of bleeding.On (b)(6) 2018, the patient was admitted for percutaneous transluminal coronary angioplasty (ptca).The patient medications on admission: atorvastatin, avodart, aspirin, flomax and plavix.Discontinued metformin recently.On (b)(6) 2018, the patient underwent a ptca via right radial approach.A jacky catheter was used to perform the diagnostic angiogram of both the left and right coronary arteries.The angiogram showed a very calcific restrictive looking lesion in the lcx ostium, and 20-30% plaques in the left main, left anterior descending (lad), and ramus, noted by the interventionalist.It was decided to perform a laser atherectomy to debulk and open this calcific fibrotic lesion in the lcx followed by stenting.A 0.9 mm laser catheter was used.Initially the laser was able to get in but did not fully cross the lesion.The access of the lcx was difficult with a whisper guidewire and, after the laser, the physician attempted to stent the lesion with a 3.5 x 12 mm cobra pzf coronary stent system.There was no pre-stent angioplasty performed during the procedure.The stent system was unable to cross the lesion and it was decided to remove the stent system through the guiding catheter.After withdrawing the stent system, it was noted that the stent was no longer on the balloon.After failing to find the stent in the sheaths, and heart, neck, pelvic and legs by fluoroscopy, it was decided to establish a better access via the femoral approach using whisper wire through ebu 3.0 guide catheter.The stent was found in the distal left main.The whisper wire was advanced under the stent partially into the lcx.While advancing the microelite snare to remove the stent, the patient became ischemic, bradycardic, hypotensive, and had chest pain.Cpr was started, and the patient had multiple episodes of ventricular tachycardia, and ventricular fibrillation.The heart surgeon team was called.The patient was also intubated, an intra-aortic balloon pump (iabp) was placed, and the patient was given pressors, biacrb calcium, atropine, amiodarone, and epinephrine.Despite all efforts, it was not able to achieve blood pressure other than the balloon pump at pressure of 30.The patient started to show signs of pulmonary edema, noted through the endotracheal tube.The cardiothoracic surgeon determined after reviewing the films that the patient was not a candidate for emergent cabg due to his pulmonary edema, and poor prognosis with his diabetes and severe peripheral and coronary disease.It is worth noting that during resuscitation attempts, fluoroscopy was lost for about 45 minutes to an hour and the power for hemodynamic monitors was also lost.The patient was monitored on remote telemetry and portable c arm image to confirm the pacemaker in the right ventricle and the iabp in the correct position.Due to patient condition, deterioration, and poor outcomes, it was decided with the family to discontinue resuscitative efforts.The patient had cardiopulmonary arrest and reportedly expired on (b)(6) 2018.No autopsy was performed.
 
Additional Manufacturer Narrative
Additional medical history.User facility added.Corrections: removed incorrect statement, ".And the power for hemodynamic monitors was also lost.", as no power was lost to the hemodynamic monitors during the procedure.Corrected.
 
Event or Problem Description
Subsequent to the initial filed medwatch report, additional information was received from the site indicating that there was no loss of power to the hemodynamic monitors at any time during the procedure, resulting in the following revised description of event: "a (b)(6) male presented with a medical history of angina pectoris with multivessel disease, type 2 diabetes, peripheral vascular disease, chronic renal disease, osteomyelitis in the foot, benign prostatic hyperplasia (bph) with minimal invasive surgery performed (date not stated) and polyneuropathy.In (b)(6) 2017, he was recommended for coronary artery bypass surgery (cabg).In (b)(6) 2017, the patient sought a second opinion.A review of his prior angiogram showed significant lesion in the ostium of the left circumflex (lcx) and subsequently, percutaneous coronary intervention (pci) was recommended after addressing his bph surgery to minimize his risk of bleeding.On (b)(6) 2018, the patient was admitted for percutaneous transluminal coronary angioplasty (ptca).The patient medications on admission: atorvastatin, avodart, aspirin, flomax and plavix.Discontinued metformin recently.On (b)(6) 2018, the patient underwent a ptca via right radial approach.A jacky catheter was used to perform the diagnostic angiogram of both the left and right coronary arteries.The angiogram showed a very calcific restrictive looking lesion in the lcx ostium, and 20-30% plaques in the left main, left anterior descending (lad), and ramus, noted by the interventionalist.It was decided to perform a laser atherectomy to debulk and open this calcific fibrotic lesion in the lcx followed by stenting.A 0.9 mm laser catheter was used.Initially the laser was able to get in but did not fully cross the lesion.The access of the lcx was difficult with a whisper guidewire and, after the laser, the physician attempted to stent the lesion with a 3.5x12mm cobra pzf coronary stent system.There was no pre-stent angioplasty performed during the procedure.The stent system was unable to cross the lesion and it was decided to remove the stent system through the guiding catheter.After withdrawing the stent system, it was noted that the stent was no longer on the balloon.After failing to find the stent in the sheaths, and heart, neck, pelvic and legs by fluoroscopy, it was decided to establish a better access via the femoral approach using whisper wire through ebu 3.0 guide catheter.The stent was found in the distal left main.The whisper wire was advanced under the stent partially into the lcx.While advancing the microelite snare to remove the stent, the patient became ischemic, bradycardic, hypotensive, and had chest pain.Cpr was started, and the patient had multiple episodes of ventricular tachycardia, and ventricular fibrillation.The heart surgeon team was called.The patient was also intubated, an intra-aortic balloon pump (iabp) was placed, and the patient was given pressors, biacrb calcium, atropine, amiodarone, and epinephrine.Despite all efforts, it was not able to achieve blood pressure other than the balloon pump at pressure of 30.The patient started to show signs of pulmonary edema, noted through the endotracheal tube.The cardiothoracic surgeon determined after reviewing the films that the patient was not a candidate for emergent cabg due to his pulmonary edema, and poor prognosis with his diabetes and severe peripheral and coronary disease.It is worth noting that during resuscitation attempts, fluoroscopy was lost for about 45 minutes to an hour.The patient was monitored on remote telemetry and portable c arm image to confirm the pacemaker in the right ventricle and the iabp in the correct position.Due to patient condition, deterioration, and poor outcomes, it was decided with the family to discontinue resuscitative efforts.The patient had cardiopulmonary arrest and reportedly expired on (b)(6) 2018.No autopsy was performed." additionally, user facility medwatch report received from the site on 11 july 2018 states: "during cardiac intervention, physician was in process of removing catheter and stent was not attached to the balloon.Unable to retrieve stent from the left main coronary artery.Catheter returned to manufacturer for evaluation.".

Brand Name
COBRA PZF
Common Device Name
STENT CORONARY DELIVERY SYSTEM
Manufacturer (Section D)
CELONOVA BIOSCIENCES, INC.
5840 el camino real
suite #111
carlsbad CA 92008 8894
MDR Report Key7364587
Report Number3009306400-2018-00010
Device Sequence Number11066722
Product Code MAF
UDI-Device Identifier00879397000845
UDI-Public(01)00879397000845(17)200630(10)1706284002
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P160014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2020
Device Catalogue Number170-03-35012
Device Lot Number1706284002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/23/2018
Supplement Date Received by Manufacturer05/07/2018
07/10/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date05/07/2018
07/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age69 YR
Patient Weight71